Quasi-stationary distributions for discrete-state models

Erik A. van Doorn, Philip K. Pollett

    Research output: Contribution to journalArticleAcademicpeer-review

    70 Citations (Scopus)
    130 Downloads (Pure)


    This paper contains a survey of results related to quasi-stationary distributions, which arise in the setting of stochastic dynamical systems that eventually evanesce, and which may be useful in describing the long-term behaviour of such systems before evanescence. We are concerned mainly with continuous-time Markov chains over a finite or countably infinite state space, since these processes most often arise in applications, but will make reference to results for other processes where appropriate. Next to giving an historical account of the subject, we review the most important results on the existence and identification of quasi-stationary distributions for general Markov chains, and give special attention to birth-death processes and related models. The question of under what circumstances a quasi-stationary distribution, given its existence, is indeed a good descriptor of the long-term behaviour of a system before evanescence, is addressed as well. We conclude with a discussion of computational aspects, with more details given in a web appendix accompanying this paper.
    Original languageUndefined
    Pages (from-to)1-14
    Number of pages14
    JournalEuropean journal of operational research
    Issue number1
    Publication statusPublished - 2013


    • EWI-23360
    • Quasi-stationarity
    • IR-86040
    • Applied probability
    • METIS-297646
    • Markov Processes

    Cite this